Texas, 2025

Hail and Damaging Winds in Texas, August 2 to 3, 2025

August 2 to 3, 2025 · NWS AMA · 9 events in 6 counties and zones

An upper level weather disturbance moved across the region late in the evening on August 2nd through the early morning hours of August 3rd. This, combined with sufficient instability and wind shear, brought severe thunderstorms to the combined Panhandles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$251,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level weather disturbance moved across the region late in the evening on August 2nd through the early morning hours of August 3rd. This, combined with sufficient instability and wind shear, brought severe thunderstorms to the combined Panhandles. These storms moved in from Kansas and brought hail and damaging winds to the region. The most significant of the severe storms moved through portions of the north central Texas Panhandle, where radar estimates and associated damage from straight line winds were estimated to have reached 90 to 100mph in portions of Moore and Hutchinson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 8:37 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • Issued at 1254 PM CDT Sat Aug 2 2025 -Severe thunderstorms will be possible this afternoon through tonight, and again tomorrow across the Panhandles. -Watching for flash flooding potential through the weekend. -Triple digit high temperatures return the middle of next week for some areas.
Area forecast discussion, Aug 2, 8:37 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
937 PM CDT Sat Aug 2 2025

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS TONIGHT AND SUNDAY
MORNING CAPABLE OF PRODUCING VERY STRONG DAMAGING WINDS, LARGE
HAIL, FLASH FLOODING, AND TORNADOES... Issued at 935 PM CDT Sat
Aug 2 2025

The synopsis for tonight and early tomorrow morning is as follows:

An MCS complex is expected to move into our CWA late tonight and
move from northwest to southeast into the Texas Panhandle.
Thunderstorm activity is not expected to end until storms finally
move out of the High Plains and into western Oklahoma Sunday
morning. Conditions are favorable for a QLCS setup once storms
enter the Oklahoma Panhandle. All hazards are possible tonight,
especially if embedded supercells were to form on the southwestern
flank of the potential squall line. Isolated severe storms also
cannot be ruled out for the southwest Texas Panhandle this
evening.

The mesoanalysis:

Based off of recent 00Z CAMs and our 00Z AMA sounding, a
sufficient environment is primed for severe thunderstorms later
this evening with one temporary catch. An area of subsidence is
still present for portions of the western Texas Panhandle this
evening. At the time of this writing, we are watching a "moisture
line"; rather, a westward retreating boundary with high surface
and low level moisture on the eastern side. The main reason the
isolated thunderstorms have not sustained well into our are from
New Mexico is because of drier air aloft, leading to high MLCIN,
on the Texas side of the state line. Now that the moisture line
is moving through this zone, we will see this subsidence disperse
by the time the more linear storms arrive from Colorado and
Kansas. Not only that, but isolated storms may have a chance to
redevelop in our southwest zones if convective activity continues
as the retreating boundary overtakes the current storms.

Later tonight, around the 10-11 PM time frame, a line of storms is
expected to enter the Oklahoma Panhandle and move into the Texas
Panhandle as the night carries on. The forecast near storm
environment suggests that strong straight line winds (up to 75
mph) and large hail (up to 2") is possible once the storms tap
into the local Theta-E maxima in the northern Panhandles and when
the low level jet increases over the CWA. These hazards have the
highest chance to occur if storms remain surface based upon
entry, but as the night progresses MUCAPE values are high enough
to support elevated severe storms. The highest tornado threat area
is expected to setup on the southwestern flank of the QLCS, as
forecasted 0-1 km SRH values may increase to over 200 m^2/s^2
based off RAP mesoanalysis. Thanks to the LLJ, stellar wind shear
will be in play throughout the evening. However, if surface wind vectors
stay orthogonal to the mean 500 mb winds, embedded supercells are
possible on the tail end of the line. This will not only increase
tornado potential, but also increase chances for significant hail
(<1.75") production.

As storms move further east, models show the line becoming outflow
dominant and slowly spreading out as cloud tops become warmer.
Very heavy rain will accompany this whole system, but flash
flooding concerns are the highest in the eastern combined
Panhandles since that is where the highest PWAT values are
forecast to be early tomorrow morning. The MCS may also slow down
and generate high amounts of backside precipitation. In doing so,
this increases flood chance in areas where slow moving storms
generate torrential rainfall. Precipitation may even continue for
hours over the same spot due to backside showers.

Rangel

&&

.KEY MESSAGES...
Issued at 1254 PM CDT Sat Aug 2 2025

-Severe thunderstorms will be possible this afternoon through
 tonight, and again tomorrow across the Panhandles.

-Watching for flash flooding potential through the weekend.

-Triple digit high temperatures return the middle of next week
 for some areas.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 1254 PM CDT Sat Aug 2 2025

The main concern for active weather will be through later this
afternoon into the overnight period. We continue to watch the
position of an H500 high pressure system centered near Tuscon, AZ.
The elongated SW-NE isoheights of the system provides NW steering
flow for the Panhandles of around 30-40 kts later today. Further
northwest, a perturbation in the mean H500 zonal flow moving into
northern Utah will help generate lift for convection across the
central Rockies later this afternoon. With ample sunshine today.
locally we could see some pop up showers and storms out ahead of the
main wave across the central Rockies and/or development in the NM
eastern Plains. Current water vapor analysis does shows deep drier
airmass over the region as of the latest 18Z obs. This shows a
likely cap in place and coupled by limited 0-6 km shear under 30 kts
and CAPE around 500 J/kg, we will likely be waiting for the
organized convection in Colorado to reach the Panhandles later on
today with out much forming ahead of it. However, to note, some
more aggressive model negate the cap and try to form something
earlier on this mid afternoon starting near 00Z for the western
Panhandles, likely due to a subtle perturbation further south in
the main anti- cyclonic flow pattern. Will watch trends closely
early on.

Going from 00-03Z, the main established areas of thunderstorms we
are watching should begin to exit the Rockies as of the latest 02/12-
15Z model and numerical data. Linear and even some multi cell
cluster will be the main storm modes, with overall better
effective 0- 6 km shear increasing to around 35-45 kts around
this time frame for the Panhandles region. Coupled with 1000-2000
J/kg CAPE and a pronounced H850-700 theta-e advection, the main
area of convection moving clockwise around the periphery of the
H500 will move into a region supportive of severe thunderstorms
with damaging wind gusts and large hail, especially within more
discrete updrafts earlier on. As the linear complex of storms
moves further into the Panhandles past 02-03Z, a 30 kt SSW-NNE
H850 jet will be developing, and with its orthogonal flow to the
mean storm motion, there is a very small chance (less than 5%)
that we could see a brief tornado along an MCS or other linear
convective mode potentially. Going past 03Z into the overnight
potential, the main severe weather threat should be damaging
winds. We will also closely watch for the flooding potential,
especially lingering through the overnight hours tonight. Main
storm motion overall should be quick as line of storms moves
through. However, with LLJ in place, additional backbuilding of
thunderstorms is possible which may persist the flooding threat.
PWAT values of 0.9-1.2" will suffice for heavy rainfall dates.
Especially when flooding potential could linger into the overnight
period, please use extra caution with any outdoor plans. This
first round of thunderstorms should wrap up around 12Z tomorrow.

A second round of thunderstorms should develop tomorrow. Similar
to today's setup. But with the main H500 high shifting a bit
further east, the central and eastern Panhandles should be more
favored for a strong to severe thunderstorms. With more influence
from the high as well, thunderstorm coverage will be a bit more
limited, but the severe weather threat will still be there. High
temperatures tomorrow will range from the mid 80s to mid 90s.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 1254 PM CDT Sat Aug 2 2025

Dry with hot temperatures are expected through the majority of
the long term forecast period as high pressure builds into the
region. High temperatures as hot as 100-105 degrees are possible,
especially by the middle of next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Sat Aug 2 2025

VFR conditions will prevail at all TAF sites over the next 24
hours. PROB30 groups noted to cover tonights thunderstorm threat.
KGUY has the best chances from 05-10z time period. KAMA is right
on the fence, as storms may just clip it to the east. KDHT has the
best chances in the next 6 hours and it doesn't look great with
storms stalled over the NM area. South to southeast winds
10-15kts.

Weber

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...89
Hazardous weather outlook, Aug 2, 12:10 PM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
110 PM CDT Sat Aug 2 2025

OKZ001>003-TXZ001>020-317-031000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
110 PM CDT Sat Aug 2 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms will be possible late this afternoon and
through the night. Isolated areas of flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible again on Sunday, some of which may
become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 high wind. Local standard time, as filed.

Hail, Hartley

When
August 2, 10:18 PM CST
Where
Hartley County, 0.69 mi N of Romero
Measured
1.25 in hail
Reported by
Public
Coordinates
35.730, -102.930

Thunderstorm Wind, Oldham

When
August 2, 10:50 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

Hail, Oldham

When
August 2, 11:34 PM CST
Where
Oldham County, 0.56 mi E of Adrian
Measured
1.5 in hail
Reported by
Public
Coordinates
35.270, -102.670

High Wind, Potter

When
August 3, 1:10 AM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The ASOS at the Rick Husband International Airport measured a wind gust of 60mph from non-thunderstorm wind that occurred during the early morning hours of August 3rd.

Thunderstorm Wind, Lipscomb

When
August 3, 1:28 AM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

Thunderstorm Wind, Moore

When
August 3, 1:30 AM CST to 1:33 AM CST
Where
Moore County, 5.48 mi W of Sunray to 4.97 mi W of Sunray
Measured
87 kt (100 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.024, -101.828

A severe thunderstorm moved across portions of Moore County during the early morning hours of August 3, 2025. It produced significant, widespread damage to portions of the county from north of Dumas and especially across the town of Sunray. Based on pictures and radar imagery, it has been determined that this damage is attributed to straight line winds. The most significant damage occurred in Sunray. Here, numerous trees were snapped or uprooted. Several power poles were snapped, center pivots were flipped, a few light poles were bent at the base. The press box at the high school sports complex was destroyed. Other structure damage included destroyed|outbuildings and barns as well as roof damage to homes and businesses. Train|cars were laid on their side off a track between Cactus and Sunray. All of the damage was laid in a pattern that is indicative of straight line winds and no convergence of damage was noted.

Thunderstorm Wind, Moore

When
August 3, 1:31 AM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Thunderstorm Wind, Moore

When
August 3, 2:12 AM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Thunderstorm Wind, Hutchinson

When
August 3, 2:17 AM CST
Where
Hutchinson County, 4.44 mi WSW of Borger
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
35.640, -101.450

Six to seven inch diameter tree branches were blown down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270319, 1270320, 1270322, 1270357, 1270359, 1275142, 1270362, 1270363, 1270368.